Iowa, 2016

Tornado and Flash Flooding in Iowa, September 21 to 25, 2016

September 21 to 25, 2016 · NWS ARX · 39 events in 8 counties and zones

Thunderstorms with high winds and extremely heavy rain moved across northeast Iowa during the evening of September 21st into the early morning of the 22nd. Winds of 60 to 70 mph occurred near Rockford (Floyd County) and Nora Springs (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$440,000
Crop damage
$46,000
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with high winds and extremely heavy rain moved across northeast Iowa during the evening of September 21st into the early morning of the 22nd. Winds of 60 to 70 mph occurred near Rockford (Floyd County) and Nora Springs (Floyd County). A small tornado touched down west of Nashua (Floyd County) and produced some crop damage. Flash flooding caused water to cover most roads over the southern two-thirds of Floyd County along with the southern sections of Chickasaw County and mudslides occurred across Allamakee County. The Governor of Iowa signed a disaster proclamation because of all the flooding in September for Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard, Mitchell and Winneshiek Counties and a federal disaster declaration was made for the same counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 21, 5:50 AM CST, 40 minutes earlier.

Area forecast discussion, Sep 21, 5:50 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 AM CDT Wed Sep 21 2016

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Wed Sep 21 2016

For early this morning, the combination of moderate to strong
isentropic lift and 850 mb moisture transport will result in the
continual development of showers and storms along the Mississippi
River. With precipitable water values climbing to around 1.7
inches and warm cloud layer depths of 3.5 to 4 km, these storms
will capable of producing very heavy rain. In addition with steep
mid-level lapse rates will have to watch for an isolated threat
for damaging winds and large hail. As the morning progresses, the
moisture transport will slowly slide east and any additional
development will likely occur along the western periphery of the
cold pool across southwest and central Wisconsin.

For early this afternoon, it looks like an 850 to 700 mb cap
will limit the convection across much of southeast Minnesota,
northeast Iowa, and near the Mississippi River in western
Wisconsin. Meanwhile additional thunderstorm development looks likely
along the warm front across north-central and southwest
Wisconsin. The CAM models look to be handling this well, so
trended the forecast toward them, so some better timing could be
included into the forecast.

For late this afternoon into tonight, another short wave trough
will move through the area. As the ascent increases ahead of this
short wave, the 850 to 700 mb cap will gradually erode across
central and southwest Minnesota. With the 0-1 km mixed layer
CAPES between 2.5 and 3.5K J/kg ahead of this front, storms will
quickly develop ahead of this wave. It looks initially that there
will be the potential for supercells to develop. The main threat
with these storms will be large hail and isolated tornadoes. This
convection will then evolve into a line which will be capable of
producing damaging winds. Due to this, the Storm Prediction Center
has southern Minnesota, west-central and southwest Wisconsin, and
northern Iowa under a slight risk of severe storms.

The combination of moisture from Gulf of Mexico and Hurricane
Paine will result in the precipitable water values climbing to
around 2 inches. This is near records for this time of year. In
addition the warm cloud depths will be in the 3.5 to 4 km range.
This will result in rather efficient rain-producing showers and
storms. Additional rainfall amounts will be in the 1 to 4 inch
range. This could result in some flash flooding.  A few location may
see a 2-day rainfall total in the excess of 7 inches by Thursday
afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT Wed Sep 21 2016

On Thursday, the moisture transport starts to shift east of the
area. As this occurs, the better forcing will be moving away from
us and the showers and storms will become more scattered. With
precipitable water values still in the 1.5 to 2 inch range and
warm cloud depths of 3.5 to 4 km, the storms will be capable of
producing some heavy rain.

On Friday and Friday night, the warm front will move north across
the area. As this occurs, the chances of rain will be on the
decrease.

The next round of heavy rain looks to be on Saturday night and
Sunday as a cold front moves east through the area. This front
looks to be progressive, so the threat for additional flooding
looks minimal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 650 AM CDT Wed Sep 21 2016

Broad area of showers and storms along and east of the MS River
expected to slowly drift eastward this morning, mainly impacting
KLSE. Expect periodic reductions in visibility/cloud bases into
the MVFR (possibly IFR) range with stronger storms. Should see a
break in convective activity late this morning and afternoon
before the next round of thunderstorms this evening and overnight.
Widespread heavy rainfall likely to drop conditions at both
KLSE/KRST into the IFR range, but given timing/coverage
uncertainties at this time, will broad brush potential with
prolonged MVFR conditions. Non-thunderstorm winds will continue
from the southeast, generally 10 kts or less.

&&

.HYDROLOGY...Today through Thursday
Issued at 400 AM CDT Wed Sep 21 2016

It continues to look like there will be a potential for a serious
flooding situation from today through Thursday. The first round of
this morning is mainly preconditioning the soils which will make
it easier for flash flooding to occur with the second round of
very heavy rain which is expected to move into the area from late
this afternoon into tonight. It looks like there will be a
potential for another 1 to 4 inches of rain with this round.

Localized rainfall amounts from Tuesday night through Thursday may
be in the excess of 7 inches.

Stay weather aware and be ready to move to higher ground! Several
rivers could go into flood. Minor to major river flooding is
possible.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Thursday evening for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Flash Flood Watch through Thursday evening for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Thursday evening for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...ROGERS
HYDROLOGY...BOYNE
Hazardous weather outlook, Sep 21, 3:47 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
447 AM CDT WED SEP 21 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
447 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IN EFFECT. PERIODIC THUNDERSTORMS WILL
CONTINUE THROUGH TONIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE HEAVY RAIN WHICH MAY RESULT IN RIVER AND FLASH FLOODING.
IN ADDITION...THERE WILL BE A THREAT FOR DAMAGING WINDS AND
LARGE HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS CAPABLE OF PRODUCING FLASH FLOODING AND RIVER FLOODING
WILL CONTINUE THROUGH THURSDAY EVENING. DUE TO THIS...A FLASH
FLOOD WATCH WILL REMAIN IN EFFECT FOR THIS TIME PERIOD.

PERIODIC STORMS WILL BE POSSIBLE FROM THURSDAY THROUGH TUESDAY.
AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH
THURSDAY...WITH RAINFALL OR FLOODING REPORTS GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Sep 21, 2:55 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HEAVY RAIN       1 NNE LANESBORO         43.74N 91.97W
09/21/2016  M1.50 INCH       FILLMORE           MN   PUBLIC

            .

&&

DB
Local storm report, Sep 21, 4:35 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      5 ENE PICKWICK          44.01N 91.51W
09/21/2016                   WINONA             MN   LAW ENFORCEMENT

            MUDSLIDE AT MILE MARKER 20 OF SOUTHBOUND
            HIGHWAY 61. TREES DOWN.

&&

CJA
Local storm report, Sep 21, 6:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
700 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       1 S DE SOTO             43.41N 91.19W
09/21/2016  M2.92 INCH       CRAWFORD           WI   CO-OP OBSERVER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&

CJA
Local storm report, Sep 21, 6:05 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     FLASH FLOOD      3 ENE PICKWICK          44.00N 91.56W
09/21/2016                   WINONA             MN   LAW ENFORCEMENT

            WATER OVER PRIVATE DRIVEWAYS.

&&

CJA
Local storm report, Sep 21, 6:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HEAVY RAIN       3 S WINONA              44.00N 91.66W
09/21/2016  M2.38 INCH       WINONA             MN   LAW ENFORCEMENT

            .

&&

CJA
Local storm report, Sep 21, 6:15 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 AM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     FLASH FLOOD      DE SOTO                 43.42N 91.20W
09/21/2016                   CRAWFORD           WI   CO-OP OBSERVER

            MUDSLIDE COVERING ONE LANE OF HIGHWAY 82.

&&

CJA

The radar

The La Crosse radar (KARX), 37 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 10 flood, 9 thunderstorm wind, 8 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Flash Flood, Allamakee

When
September 21, 6:30 AM CST to 8:30 AM CST
Where
Allamakee County, 2 mi E of New Albin to 1.1 mi SSE of New Albin
Cause
Heavy Rain
Property damage
$13,000
Crop damage
$33,000
Reported by
Law Enforcement
Coordinates
43.500, -91.290

At least two mudslides occurred along State Highway 26 between New Albin and Lansing.

Heavy Rain, Floyd

When
September 21, 2:20 PM CST to September 22, 6:00 AM CST
Where
Floyd County, 2.81 mi S of Nora Spgs
Reported by
CoCoRaHS
Coordinates
43.110, -92.990

Near Nora Springs, 9.36 inches of rain fell.

Heavy Rain, Floyd

When
September 21, 3:00 PM CST to September 22, 6:00 AM CST
Where
Floyd County, 1.66 mi ESE of Charles City
Reported by
COOP Observer
Coordinates
43.060, -92.670

The COOP observer in Charles City measured 6.35 inches of rain.

Thunderstorm Wind, Floyd

When
September 21, 3:13 PM CST
Where
Floyd County, 2.13 mi SSW of Nora Spgs
Measured
57 kt (66 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
43.120, -93.010

A wind gust of 66 mph was measured south of Nora Springs.

Heavy Rain, Floyd

When
September 21, 3:15 PM CST to September 22, 5:55 AM CST
Where
Floyd County, 0.5 mi W of Charles City Arpt
Reported by
AWOS
Coordinates
43.070, -92.610

The automated weather observing equipment at the Charles City airport measured 4.79 inches of rain.

Thunderstorm Wind, Floyd

When
September 21, 3:25 PM CST
Where
Floyd County, 0.86 mi SW of Nora Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.140, -93.010

A tree was blown down onto a house in Nora Springs.

Heavy Rain, Chickasaw

When
September 21, 3:35 PM CST to September 22, 6:45 AM CST
Where
Chickasaw County, Chickasaw
Reported by
COOP Observer
Coordinates
43.030, -92.500

Near Ionia, 6.38 inches of rain fell.

Thunderstorm Wind, Floyd

When
September 21, 4:06 PM CST
Where
Floyd County, Nora Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.150, -93.000

Trees were blown down in Nora Springs.

Hail, Floyd

When
September 21, 4:06 PM CST
Where
Floyd County, 1.22 mi NE of Rockford
Measured
1.5 in hail
Reported by
Public
Coordinates
43.060, -92.950

Ping pong ball sized hail fell in Rockford.

Thunderstorm Wind, Floyd

When
September 21, 4:10 PM CST
Where
Floyd County, 1.01 mi W of Rockford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.050, -92.990

Trees were blown down west of Rockford.

Heavy Rain, Chickasaw

When
September 21, 4:25 PM CST to September 22, 6:00 AM CST
Where
Chickasaw County, 0.86 mi SE of New Hampton
Reported by
CoCoRaHS
Coordinates
43.060, -92.320

In New Hampton, 3.59 inches of rain fell.

Heavy Rain, Mitchell

When
September 21, 4:30 PM CST to September 22, 6:04 AM CST
Where
Mitchell County, 0.5 mi E of St Ansgar
Reported by
Emergency Manager
Coordinates
43.380, -92.920

In St. Ansgar, 3.00 inches of rain fell.

Thunderstorm Wind, Floyd

When
September 21, 4:33 PM CST
Where
Floyd County, 2.53 mi W of Aureola
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.970, -92.930

An estimated wind gust of 70 mph occurred west of Marble Rock.

Heavy Rain, Floyd

When
September 21, 4:35 PM CST to 10:00 PM CST
Where
Floyd County, 5.73 mi SSE of Carrville
Reported by
COOP Observer
Coordinates
42.940, -92.570

West of Nashua, 7.55 inches of rain fell.

Thunderstorm Wind, Floyd

When
September 21, 4:50 PM CST
Where
Floyd County, 1.22 mi SE of Marble Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.850

Trees, two to three foot in diameter, were blown down just southeast of Marble Rock.

Heavy Rain, Howard

When
September 21, 5:10 PM CST to September 22, 7:04 AM CST
Where
Howard County, 3.26 mi NE of Riceville
Reported by
Public
Coordinates
43.400, -92.500

Near Riceville, 4.54 inches of rain fell.

Thunderstorm Wind, Floyd

When
September 21, 5:20 PM CST
Where
Floyd County, 2.05 mi SE of Marble Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
42.950, -92.840

Machine sheds were blown down and destroyed southeast of Marble Rock.

Tornado, Floyd

When
September 21, 5:32 PM CST to 5:35 PM CST
Where
Floyd County, 1.85 mi WSW of Powersville to 0.6 mi WNW of Powersville
Rating
EF0
Path length
1.65 mi
Path width
50 yd
Property damage
$3,000
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
42.916, -92.731

A weak tornado touched down west of Nashua. The tornado moved through rural areas producing only some crop damage.

Heavy Rain, Fayette

When
September 21, 6:25 PM CST to September 22, 5:00 AM CST
Where
Fayette County, 0.69 mi S of Waucoma
Reported by
CoCoRaHS
Coordinates
43.060, -92.030

In Waucoma, 3.91 inches of rain fell.

Flash Flood, Floyd

When
September 21, 6:30 PM CST to September 22, 9:30 AM CST
Where
Floyd County, 5.8 mi N of Folkerts Fld Arpt to 4.47 mi E of Powersville
Cause
Heavy Rain
Reported by
Public
Coordinates
43.212, -92.849

Heavy rain caused water to go over several roads in the southwest two-thirds of Floyd County. The roads were impassable making travel not possible. Water was reported to still be rising southwest of Charles City after sunrise on the 22nd.

Heavy Rain, Allamakee

When
September 21, 6:30 PM CST to September 22, 7:00 AM CST
Where
Allamakee County, 3 mi S of Dorchester
Reported by
COOP Observer
Coordinates
43.437, -91.550

The COOP observer near Dorchester measured 4.21 inches of rain.

Thunderstorm Wind, Floyd

When
September 21, 6:44 PM CST
Where
Floyd County, 0.51 mi W of Aureola
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
42.970, -92.890

A wind gust of 60 mph occurred just west of Marble Rock.

Thunderstorm Wind, Floyd

When
September 21, 6:44 PM CST
Where
Floyd County, 1.01 mi E of Marble Rock
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
42.970, -92.850

A wind gust of 70 mph occurred just east of Marble Rock.

Flash Flood, Mitchell

When
September 21, 7:00 PM CST to 11:15 PM CST
Where
Mitchell County, 3.5 mi NNW of Otranto to 3.6 mi WSW of Meroa
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.498, -93.023

Flood waters covered several rural roads in the western sections of Mitchell County.

Flash Flood, Winneshiek

When
September 22, 1:05 AM CST to 4:00 AM CST
Where
Winneshiek County, 4.77 mi N of Decorah Tatro Arpt to 2.06 mi NNE of Freeport
Cause
Heavy Rain
Property damage
$56,000
Reported by
Law Enforcement
Coordinates
43.389, -91.836

Heavy rain caused flooding to occur in the Bluffton area along the Upper Iowa River and Pine and Silver Creeks. Street flooding occurred in Decorah.

Flash Flood, Allamakee

When
September 22, 3:34 AM CST to 11:30 AM CST
Where
Allamakee County, 4.62 mi S of Waukon Jct to 1.24 mi N of Waukon Jct
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.083, -91.180

Runoff from heavy rain caused 4 to 5 mudslides to occur across Allamakee County. Mudslides north of Lansing sent downed trees on to some roads. Flooding in the Yellow River State Forest prompted officials to close all the campgrounds.

Flood, Mitchell

When
September 22, 3:39 AM CST to 7:45 AM CST
Where
Mitchell County, 70.3 mi W of Quandahl to 70.32 mi E of Stacyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.410, -93.020

Runoff from heavy rains caused water to cover the roads in Carpenter. Water was also over roads near Stacyville.

Flood, Allamakee

When
September 22, 3:50 AM CST to September 24, 8:15 PM CST
Where
Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from heavy rain pushed the Upper Iowa River out of its banks near Dorchester. The river crested over three feet above the flood stage at 17.19 feet.

Flash Flood, Fayette

When
September 22, 3:51 AM CST to 1:15 PM CST
Where
Fayette County, 0.99 mi NNW of Hawkeye to 2.16 mi NNE of Donnan
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.943, -91.939

Flood waters from Crane Creek covered U.S. Highway 18 northeast of Hawkeye and the streets were flooded in Hawkeye. Numerous roads between West Union and Sumner had water over them.

Flood, Fayette

When
September 22, 3:55 AM CST to September 24, 1:50 PM CST
Where
Fayette County, 1.56 mi ESE of Eldorado to 1.87 mi ESE of Eldorado
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.042, -91.821

Runoff from heavy rain pushed the Turkey River out of its banks near Eldorado. The river crested over four feet above the flood stage at 17.12 feet.

Flash Flood, Chickasaw

When
September 22, 3:56 AM CST to 9:00 AM CST
Where
Chickasaw County, 1.26 mi WNW of Nashua to 2.79 mi ESE of Horn Fld Arpt
Cause
Heavy Rain
Property damage
$48,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.954, -92.554

The fire department had to pump water out of basements in Nashua and volunteers helped sandbag homes in both Nashua and Ionia. Flood waters from the Wapsipinicon River covered U.S. Highway 18 west of New Hampton. For the second time this month, school was canceled in the New Hampton school district because of flooding.

Flood, Howard

When
September 22, 5:34 AM CST to 8:45 AM CST
Where
Howard County, 2.87 mi WNW of Vernon Spgs to 1.46 mi ENE of Davis Corners
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.370, -92.200

Roads west of Cresco had water over them because of runoff from heavy rain. Water also covered roads around Vernon Springs.

Flood, Winneshiek

When
September 22, 5:55 AM CST to September 23, 9:20 PM CST
Where
Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.209, -91.957

Runoff from heavy rain pushed the Turkey River out of its banks in Spillville. The river crested almost five above the flood stage at 13.73 feet.

Flood, Fayette

When
September 22, 6:35 AM CST to September 24, 1:35 PM CST
Where
Fayette County, 1.26 mi NW of Clermont to 0.46 mi NNW of Clermont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.015, -91.684

Runoff from heavy rain pushed the Turkey River out of its banks in Clermont. The river crested a foot and a half above the flood stage at 17.66 feet.

Flash Flood, Clayton

When
September 22, 6:43 AM CST to 11:00 AM CST
Where
Clayton County, 0.5 mi E of Monona to 1.29 mi N of St Olaf
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.050, -91.390

Sections of County Highway B45 were washed out near Monona. Sandbagging occurred in Farmersburg to protect the community from flood waters on Howard Creek.

Flood, Clayton

When
September 22, 7:25 AM CST to September 25, 7:05 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested over eight feet above the flood stage at 20.65 feet.

Flood, Floyd

When
September 22, 8:10 AM CST to September 25, 8:40 PM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ENE of Charles City
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Runoff from heavy rain pushed the Cedar River out of its banks in Charles City. The river crested nine feet above the flood stage at 21 feet.

Flood, Mitchell

When
September 22, 12:30 PM CST to September 25, 12:35 AM CST
Where
Mitchell County, 1.9 mi WNW of Osage to 1.69 mi WNW of Osage
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
43.289, -92.856

Runoff from heavy rain pushed the Cedar River out of its banks near Osage. The river crested almost six feet above the flood stage at 27.78 feet.

Flood, Clayton

When
September 22, 1:10 PM CST to September 25, 12:55 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Property damage
$12,000
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested over eight feet above the flood stage at 25.15 feet.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658559, 659833, 659838, 658890, 659251, 658892, 659221, 659097, 659098, 659096, 659241, 659227, 659099, 659108, 659101, 659835, 659103, 659100, 659248, 659104, 659839, 659105, 659106, 660607, 659113, 659754, 659201, 660500, 659202, 660514, 659203, 659226, 660511, 660524, 659246, 660530, 660498, 660452, 660532.